Related Experiment Video
Updated: May 30, 2026

Acupoint Application Combined with Acupressure as an Adjunctive Therapy for Chemotherapy-Induced Nausea and Vomiting
Published on: June 21, 2024
A pilot study of adrenal suppression after dexamethasone therapy as an antiemetic in cancer patients
Hye-Suk Han1, Young Kwang Shim, Jeong Eun Kim
1Department of Internal Medicine, Chungbuk National University College of Medicine, 410 Seongbong-ro, Heungduk-gu, Cheongju 361-711, South Korea.
Purpose:
Dexamethasone has a high therapeutic index when used to prevent chemotherapy-induced nausea and vomiting. However, the chronic use of glucocorticoids has been associated with suppression of the hypothalamic-pituitary-adrenal axis. Therefore, the authors designed this pilot study to assess the incidence of adrenal insufficiency after dexamethasone therapy as an antiemetic in cancer patients receiving chemotherapy.
Methods:
The rapid adrenocorticotropic hormone (ACTH) stimulation test was performed in 103 cancer patients, who had been treated with high-dose dexamethasone as an antiemetic for more than 3 months. When response to the rapid ACTH stimulation test was abnormal, the patient received corticosteroid replacement by prednisolone 7.5 mg daily for 1-2 weeks and after prednisolone replacement, changes in symptoms associated with adrenal insufficiency were investigated using a visual analog scale.
Results:
Forty-five of the 103 patients (43.7%) showed a suppressed adrenal response to the rapid ACTH stimulation test, and the incidence of adrenal suppression was found to be significantly affected by megestrol acetate use (P = 0.035). Thirty-three patients with a suppressed adrenal function achieved an improvement in quality of life after prednisolone replacement, as determined using a self-report questionnaire (22.9 ± 14.7 to 14.8 ± 11.0, P < 0.001).
Conclusions:
We suggest that suppression of adrenal response is common after antiemetic dexamethasone therapy in cancer patients receiving chemotherapy.
Related Concept Videos
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists
Phenothiazines, such as prochlorperazine...
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Cannabinoids
Two synthetic agonists of THC,...